Alabama, 2002

Damaging Wind in Alabama, January 19, 2002

January 19, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 19, 3:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jan 19, 3:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CST SAT JAN 19 2002

STRONG COLD FRONT HAS JUST PASSED MGM AND WILL CONTINUE PUSHING
SOUTHEAST AND OUT OF THE CWFA THROUGH THE REMAINDER OF THE
AFTERNOON. SEVERAL REPORTS OF BRANCHES AND WEAK TREES BEING BLOW
DOWN AHEAD OF FRONT IN GRADIENT WINDS...THEREFORE WILL CANCEL WIND
ADVISORY FOR SOUTHEAST ALABAMA WITH THREAT ENDING. SOME STORMS ALONG
THE LINE HAVE BECOME SEVERE WITH A FEW DAMAGE REPORTS. THESE STORMS
WILL ALSO EXIT AREA BY PACKAGE RELEASE. LIGHT TO MODERATE RAIN
FALLING BEHIND THE FRONT AND WILL TAPER THE MENTION OF POPS FROM SE
TO NW TONIGHT. TEMPS IN THE LOWER LEVELS COOL OFF WITH 1000/850
THCKNS NEAR 1300. SLEET ALREADY REPORTED IN DCU. WILL MENTION SLEET
BEFORE PRECIP ENDS MAINLY FAR NORTH WITH NO PROBLEMS ANTICIPATED.

SHORT RANGE MODELS IN FAIR AGREEMENT WITH RATHER PROGRESSIVE WESTERLY
FLOW ALOFT. SHORT WAVE TROUGH PUSHES REMAINDER OF PRECIP OUT TONIGHT.
NEXT TROUGH MOVES THROUGH SUN NIGHT AND MON PUSHING A WEAKER SURFACE
FRONT THROUGH THE CWFA WITH LEFTOVER BOUNDARY PUSHING BACK NORTH.
CHANCE POPS STILL LOOK GOOD FOR THIS TIME FRAME. NEXT TROUGH DIGS
INTO THE WESTERN STATES MID WEEK BRINGING DEEP SW FLOW ALOFT ACROSS
THE AREA. RAIN CHANCES WED/THU. SO NO BIG CHANGE IN THE EXTENDED
ATTM.

GENERALLY WENT WITH THE WARMER AVN TEMPS...WITH ZONAL FLOW. THIS
ALSO FITS WELL WITH CURRENT PACKAGE.

PRELIM NUMBERS...
FCSTID = 75
HSV   31  46  36  51 /  20   0  30  10
BHM   34  50  40  55 /  20   0  40  20
MGM   38  54  44  57 /  30   0  40  30

.BMX...
AL...NONE.

In the hours before

Special weather statement, Jan 19, 12:56 PM CST, 2 hours 4 minutes before
ALZ001>050-192200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 PM CST SAT JAN 19 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

TWO COLD FRONTS WILL BE MOVING THROUGH ALABAMA THIS AFTERNOON AND
EVENING.  THE FIRST FRONT IS CURRENTLY SITUATED FROM NEAR AUBURN...
TO NEAR MONTGOMERY...TO AN AREA JUST NORTH OF MOBILE.  AREAS ALONG
AND NORTH OF THIS FRONT WILL EXPERIENCE VERY HEAVY RAINFALL, WHICH
COULD CAUSE LOCALIZED LOWLAND FLOODING THIS AFTERNOON AND EVENING.
STRONG GUSTY WINDS WILL ALSO OCCUR JUST OUT AHEAD OF THIS FRONT,
AND ALSO BEHIND THE FRONT.  WINDS COULD GUST UP TO 35 OR 45 MPH,
WHICH IS STRONG ENOUGH TO BLOW SMALL TREES DOWN.

A SECONDARY FRONT WILL BE MOVING INTO NORTHERN ALABAMA THROUGH THE
EVENING.  MUCH COLDER AIR WILL FILTER INTO THE STATE BEHIND THIS
FRONT.  WINDS WILL ONCE AGAIN BECOME GUSTY AS THIS SECOND FRONT
MOVES THROUGH TONIGHT.  WIND GUSTS OF AROUND 25 MPH MAY BE
ENCOUNTERED WITH THE FRONT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
January 19, 3:00 PM CST
Where
Pike County, Troy
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.800, -85.967

Trees and power lines were blown down in Troy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5279993.